Methotrexate is a versatile antineoplastic and immunosuppressive agent. We report a case of a young adult on the Cancer and Leukaemia Group B 10403 treatment protocol for B-cell acute lymphoblastic leukaemia. She has previously completed the induction and consolidation phases with good tolerance then started on Capizzi methotrexate during the interim maintenance phase. Few days after receiving one intermediate dose of methotrexate, she developed severe multiorgan toxicities including pancytopaenia and several dermatologic toxicities. The patient underwent extensive diagnostic workup, with all results negative, pointing eventually towards severe methotrexate toxicity. This case highlights the broad spectrum of toxicities that can occur even with low doses of methotrexate. Capizzi methotrexate therapy implies no leucovorin therapy, hence putting patients at risk for multiorgan toxicity. Our experience reinforces the importance of close monitoring for patients receiving methotrexate, regardless of dose, and the prompt administration of high-dose leucovorin once toxicity suspected.
- cancer intervention
- haematology (drugs and medicines)
- malignant disease and immunosuppression
Statistics from Altmetric.com
Contributors All three authors contributed equally. Dr EGC participated in the conception of the manuscript, drafting the work, revision and final approval. Dr ME participated in the design, revisions and final approval. Dr JMP participated in the design, drafting and revising, and final approval of the work.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.